Minnesota, 2018

Flash Flooding and Hail in Minnesota, June 15, 2018

June 15, 2018 · NWS DLH · 11 events in 4 counties and zones

A warm front was located across central Minnesota into southwest Wisconsin. Low level flow maintained the influx of moisture and warm air as a shortwave topped a ridge in place to the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front was located across central Minnesota into southwest Wisconsin. Low level flow maintained the influx of moisture and warm air as a shortwave topped a ridge in place to the west. This led to storms throughout much of the day, a few of which were severe with damaging winds and hail. The storms also contained heavy rainfall which primed parts of the area for major flash flooding the following night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 15, 5:56 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 15, 5:56 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
656 AM CDT Fri Jun 15 2018

.SHORT TERM...(Today through Saturday)
Issued at 454 AM CDT Fri Jun 15 2018

Multiple rounds of thunderstorms through the weekend with a warm and
moist airmass across the Northland. Some storms could be strong to
severe and produce heavy rainfall, but where and when this threat is
greatest is a challenge as it will be dependent on how convection
evolves.

On the synoptic scale a mid/upper level ridge will persist across
the Upper Great Lakes region through the weekend while a longwave
trough deepens over the Pacific Northwest/Great Basin region. At
low levels southerly flow will advect a stream of warm and moist air
into a warm front boundary that will park itself in an east-east
orientation over central/northern MN into northern WI today
providing a focus for thunderstorms through today and tomorrow.
Modest instability will develop along and south of this warm front
boundary today, with anywhere from 1500 to 2500+ j/kg MLCAPE
developing by the late afternoon hours. A strong cap will likely
prevent much in the way of surface-based storm development through
the afternoon in east-central MN, but where the cap is a bit weaker
in central MN storms are expected to develop and track eastward.
There also may be a subtle mid-level shortwave trough that will
provide just enough large-scale lift to help weaken the cap combined
with surface heating. Storm activity this morning will also
influence where exactly the best environment sets up, but wherever
storms develop there will initially be a threat for large hail and
gusty winds, with storms consolidating tonight and the severe threat
diminishing.

This storm activity is expected to gradually diminish in coverage
and intensity as storms become outflow dominant and consolidate this
evening. However, as the southerly flow continues there will be
recovery of the elevated instability late tonight (after midnight),
another round of scattered to widespread strong to severe storms
will be possible. Again, this will be dependent on outflow
boundaries and resultant boundary layer conditions in place, but
confidence is high that another round of storms will develop late
tonight across northern Minnesota into northwest Wisconsin and last
into Saturday morning in some form. As the low level jet wanes
Saturday morning, activity will weaken once again resulting in a
period of lower precip chances mid-morning to early afternoon
Saturday.

Saturday will be hot and humid across the Northland as the warm
frontal boundary is expected to gradually lift northward. After
morning showers/storms, the environment will again recover thanks to
the southerly flow at low levels. A scenario similar to Friday may
occur with the cap weakening in central MN and storms firing along
the warm front from west to east. Again, primary threat early on
will be hail with a lower threat for gusty winds.

Besides the occasional hail threat, all storms will produce heavy
rainfall rates given the high precipitable water values and rich low
level moisture. Flash flood guidance is fairly high at 2-3" for a 3
hour period, and outside of very localized cases we do not
anticipate reaching that threshold with the rounds of storms today,
late tonight, or late Saturday due to their generally progressive
motions. Where the heaviest rain falls over the course of today and
tomorrow will drive where the flash flood guidance lowers and a
better risk for flash flooding arises. Most likely this will happen
with the storms expected later in the weekend as soils begin to
become saturated. But for the early part of the weekend, the primary
threat will be large hail and gusty winds.

.LONG TERM...(Saturday night through Thursday)
Issued at 454 AM CDT Fri Jun 15 2018

Upper level flow flattens Saturday night as several embedded pieces
of vorticity attempt to move over the forecast area. Several of the
models are showing convective feedback affecting these vort maxes,
which in turn affects how the thunderstorm threat evolves. This also
affects where the baroclinic zone sets up over the area, which is
the focus for the location of these storms. Model differences in the
amount and coverage of QPF are in question. Regardless, this looks
to be the best opportunity for severe storms into Sunday morning.
Plenty of instability is available, steep lapse rates, along with
PWATS approaching 2 inches for some heavy rain. The only problem
will be a capping inversion and how strong it will be. 700mb temps
will be less than 9C early in the evening, but increasing to greater
than 10C as a low level jet brings to impinge on the region. This
would lead to storms becoming elevated and introduce some question
into the severe potential. Some localized flooding may occur with
these high PWATS, by with the dry soil moisture, less than 30
percent, a lot of the rain will just be soaked into the ground. The
baroclinic zone is moving south Sunday and will still be the focus
for storms as additional vort maxes move overhead. There will be a
period of time during the day without storms, but hard to pin down
at this time. Not much change to Sunday night with additional storms
expected. A positively tilted upper trof is on the move through
Canada Monday and results in the baroclinic zone dropping out of the
area as high pressure begins to arrive with the trof. A few showers
may linger before ending in the afternoon. The surface high remains
over the area through Wednesday as the upper flow turns northwest as
the upper trof departs. The upper level ridge builds back over the
area on Thursday as more pieces of vorticity ride the ridge into the
region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 656 AM CDT Fri Jun 15 2018

First round of showers and storms were moving past the terminals
early in the forecast with VFR. This activity will diminish by mid
morning. The next round of showers and storms are forecast to
develop after 23Z. Have a VCTS or VCSH mention as when they
impact a terminal is in question. Cigs will drop into the MVFR or
IFR range nearest the stronger storms, along with gusty winds and
possibly heavy rain. This will continue through the end of the
forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  76  58  78  62 /  70  60  60  70
INL  75  57  77  58 /  40  20  50  50
BRD  84  65  79  66 /  50  60  70  80
HYR  84  64  84  68 /  70  80  50  70
ASX  81  57  81  61 /  80  70  50  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...GSF
AVIATION...GSF
Hazardous weather outlook, Jun 15, 4:01 AM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
501 AM CDT Fri Jun 15 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
501 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will track across parts of northeast Minnesota and
northwest Wisconsin this morning, some of which could be strong to
severe producing large hail. In addition, heavy rainfall rates
will reduce visibility at times and briefly create ponding on
roads.

There will be a break in the thunderstorm activity late morning
into the afternoon today, then another round of thunderstorms is
possible late this afternoon and overnight tonight. Some storms
could be strong to severe producing large hail and gusty winds,
especially after midnight tonight. In addition, all storms will
produce heavy rainfall rates.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Several rounds of thunderstorms are anticipated Saturday and
Sunday. Strong to severe storms are possible. In addition, there
is a potential for heavy rain and some flooding, especially on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed today and tonight. Reports of any
size hail, wind damage, and rainfall measurements are requested.

LSZ121-140>148-161015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
501 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are likely today and tonight. Occasional lightning,
gusty winds and heavy rain are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Several rounds of thunderstorms are forecast from Saturday through
Monday. Occasional lightning, gusty winds and heavy rain are
expected through Sunday.

GSF/JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jun 15, 8:03 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
903 AM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     MARINE TSTM WIND 13 SSE LITTLE MARAIS    47.25N 90.96W
06/15/2018  M78 MPH          LSZ162             MN   SHIP

            REPORTED BY THE JAMES R. BARKER.

&&

WL
Local storm report, Jun 15, 8:11 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
911 AM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             7 ENE BUTTERNUT         46.05N 90.36W
06/15/2018  M1.75 INCH       ASHLAND            WI   PUBLIC

            LARGEST HAILSTONES WERE GOLF BALL SIZED.
            RELAYED VIA FACEBOOK. TIME ESTIMATED BY
            RADAR.

&&
Special weather statement, Jun 15, 8:17 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
917 AM CDT FRI JUN 15 2018

WIZ002-003-008-151445-
Bayfield-Ashland-Sawyer-
917 AM CDT FRI JUN 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BAYFIELD...
SOUTHWESTERN ASHLAND AND NORTHWESTERN SAWYER COUNTIES...

At 915 AM CDT, an area of strong thunderstorms was near Seeley, or
12 miles northeast of Hayward, moving east at 40 mph. We received an
mPING report of half-inch hail in the strongest storm.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Cable around 920 AM CDT.
  Namekagon Lake around 935 AM CDT.
  Namekagon around 940 AM CDT.
  Clam Lake around 945 AM CDT.

Other locations impacted by these storms include Ghost Lake,
Totagatic Flowage, Totagatic Lake, Lost Land Lake, Middle Eau Claire
Lake, Teal Lake, Spider Lake In Sawyer County, Day Lake, Nelson Lake,
and Moose Lake Sawyer County.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4603 9155 4630 9154 4637 9087 4603 9081
TIME...MOT...LOC 1415Z 261DEG 34KT 4617 9136

JTS
Local storm report, Jun 15, 9:00 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1000 AM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             5 NNE NEW POST          45.96N 91.13W
06/15/2018  M1.25 INCH       SAWYER             WI   PUBLIC

            LARGEST HAILSTONES WERE HALF DOLLAR SIZED.

&&

WL
Local storm report, Jun 15, 9:01 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1001 AM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     HAIL             POPLAR                  46.58N 91.79W
06/15/2018  M0.50 INCH       DOUGLAS            WI   PUBLIC

&&

WL
Special weather statement, Jun 15, 9:09 AM CST, 1 minute before
Special Weather Statement
National Weather Service Duluth MN
1009 AM CDT FRI JUN 15 2018

MNZ037-038-151530-
Pine-Carlton/South St. Louis-
1009 AM CDT FRI JUN 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PINE AND
SOUTHWESTERN CARLTON COUNTIES...

At 1009 AM CDT, a strong thunderstorm was near Willow River, or 26
miles north of Hinckley, moving east at 30 mph.

Wind gusts up to 45 mph, nickel-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Barnum, Mahtowa, Willow River, Kettle River, Sturgeon Lake, Denham,
and Moose Lake State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore
immediately inside a study building.

LAT...LON 4633 9305 4649 9305 4654 9264 4633 9263
TIME...MOT...LOC 1509Z 265DEG 26KT 4640 9291

 Miller

The radar

The Duluth radar (KDLH), 61 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Carlton

When
June 15, 9:10 AM CST to 9:11 AM CST
Where
Carlton County, 0.95 mi W of Moose Lake
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
46.450, -92.770

Hail, Pine

When
June 15, 9:20 AM CST to 9:21 AM CST
Where
Pine County, 3.65 mi NE of Sturgeon Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.420, -92.770

Hail, Carlton

When
June 15, 9:23 AM CST to 9:24 AM CST
Where
Carlton County, 0.95 mi W of Moose Lake
Measured
1 in hail
Reported by
Public
Coordinates
46.450, -92.770

Hail, Pine

When
June 15, 10:00 AM CST to 10:01 AM CST
Where
Pine County, 0.69 mi S of Nickerson
Measured
1 in hail
Reported by
Public
Coordinates
46.410, -92.500

Hail, Pine

When
June 15, 10:32 AM CST to 10:33 AM CST
Where
Pine County, 0.69 mi S of Nickerson
Measured
1 in hail
Reported by
Public
Coordinates
46.410, -92.500

Hail, Carlton

When
June 15, 10:55 AM CST to 10:56 AM CST
Where
Carlton County, 2.75 mi WSW of Holyoke
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.450, -92.430

Hail, Aitkin

When
June 15, 11:24 AM CST to 11:25 AM CST
Where
Aitkin County, 2.35 mi SW of Minnewawa
Measured
1 in hail
Reported by
Public
Coordinates
46.680, -93.320

Thunderstorm Wind, St. Louis

When
June 15, 11:40 AM CST
Where
St. Louis County, 1.46 mi SSE of Duluth Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.780, -92.120

There were several reports of trees and power lines blown down in Duluth.

Thunderstorm Wind, St. Louis

When
June 15, 11:53 AM CST
Where
St. Louis County, 1.17 mi SE of Four Corners
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.840, -92.260

An 8 inch diameter tree was blown down near the intersection of US Highway 53 and MN Highway 194.

Flash Flood, St. Louis

When
June 15, 12:15 PM CST to 2:45 PM CST
Where
St. Louis County, 1.2 mi NE of Missabe Jct
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
46.762, -92.131

A foot of water covered the roadway near the intersection of S 27th Ave West and West Michigan Street.

Flash Flood, St. Louis

When
June 15, 12:25 PM CST to 3:00 PM CST
Where
St. Louis County, 2.08 mi NE of Missabe Jct to 2.09 mi NE of Missabe Jct
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
46.769, -92.116

A foot of water was covering the roadway near the intersection of Garfield Avenue and West Railroad Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763687, 763689, 763686, 763690, 763691, 763688, 763685, 763692, 763693, 764768, 764769.